Heavy Snow, Roscommon
- When
- March 4, 10:00 PM EST to March 5, 12:00 PM EST
- Where
- Roscommon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.336, -84.612 (the zone’s center; the record gives no point)
Low pressure moved from Missouri to northern Indiana, spreading wintry precipitation into Northern Lower Michigan. A mix of rain, freezing rain, and sleet, gradually turned to all snow on the night of the 4th, as cooler air filtered in from the north.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure moved from Missouri to northern Indiana, spreading wintry precipitation into Northern Lower Michigan. A mix of rain, freezing rain, and sleet, gradually turned to all snow on the night of the 4th, as cooler air filtered in from the north. Accumulations of 3 to 6 inches were common in Northern Lower Michigan. A small area of heavy snow, with 6 to 7 inches of accumulation, occurred in central and northern Roscommon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 4, 9:03 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
903 PM EST FRI MAR 4 2011
.SYNOPSIS.../ISSUED AT 402 PM/
PERIODS OF LIGHT SNOW...SLEET AND FREEZING DRIZZLE WILL REMAIN
POSSIBLE LATE THIS AFTERNOON MAINLY NORTH OF M-72...WITH MIXED
PRECIPITATION CHANGING TO RAIN FOR LOCATIONS SOUTH.
ANOTHER WAVE OF LOW PRESSURE..WILL MOVE INTO THE GREAT LAKES
TONIGHT...BRINGING MORE RAIN AND SNOW TO MAINLY LOWER MICHIGAN THIS
EVENING. SNOW ACCUMULATIONS WILL REMAIN LIGHT...WITH MAINLY RAIN
EXPECTED SOUTH OF M-72. ANY RAIN WILL CHANGE TO SNOW AFTER
MIDNIGHT...WITH SNOW SHOWERS CONTINUING INTO SATURDAY.
NS
&&
.SHORT TERM.../ISSUED AT 903 PM/...OVERNIGHT
INVERTED TROUGH EXTENDS FROM NEAR STL TO THE SRN TIP OF LAKE
MICHIGAN TO SAGINAW BAY LATE THIS EVENING. PLENTY OF CONVECTION OF
VARYING INTENSITIES AND MODES HAS LINED UP ALONG THIS INVERTED
TROUGH AXIS...RANGING FROM STRONG/SVR TSRA OVER MISSOURI AND
ILLINOIS TO STEADY RAIN FROM THE SRN TIP OF LAKE MICHIGAN INTO SRN
LWR MICHIGAN. NRN EDGE OF THE STEADY RAIN IS NOW MOVING NORTHWARD
INTO TERRITORY THAT IS RIGHT AROUND THE FREEZING MARK...THUS
RESULTING IN FREEZING RAIN ALONG THE NRN EDGE OF THE CONVECTIVE
COMPLEX. LATEST NAM MODEL SOUNDINGS SUGGEST RATHER THICK WARM NOSE
BASED JUST OFF THE DECK WILL REMAIN IN TACT INTO THE OVERNIGHT HOURS
(TIL AROUND 09Z) ACROSS OUR SE ZONES...WITH DIMINISHING EFFECTS OF
THE WARM NOSE AS YOU HEAD FURTHER NW. LATEST RUC IS A BIT COLDER AND
QUICKER TO DEGRADE THE WARM NOSE...WHICH ACTUALLY DOES NOT MESH WELL
WITH THE 00Z APX SOUNDING WHICH SHOWS A WARM NOSE AS FAR NORTH AS
APX ATTM. IN COORDINATION WITH GRR AND DTX...HAVE ISSUED A WINTER WX
ADVISORY FOR LOCATIONS SOUTH OF A LINE FROM FKS TO GOV TO
HARRISVILLE WHERE A MIX OF RAIN AND FREEZING RAIN WILL MIX WITH AND
EVENTUALLY CHANGE OVER TO ALL SNOW VERY LATE TONIGHT (AFTER 09Z).
ICE ACCUMULATIONS SHOULD BE AOB A QUARTER OF AN INCH IN THE ADVISORY
AREA...WITH UP TO 2 INCHES OF NEW SNOW ALSO EXPECTED.
RUNYAN
&&
.LONG TERM.../ISSUED AT 402 PM/...SATURDAY AND BEYOND
SATURDAY...FIRST HALF OF THE WEEKEND BEGINS ON THE COLD SIDE OF A
FRONTAL WAVE THAT WILL BE LIFTING NORTHEAST THROUGH SOUTHERN LOWER
MICHIGAN AND INTO SOUTHWEST ONTARIO DURING THE MORNING. LOW LEVEL
MOIST INFLOW WILL BE DIRECTED AWAY FROM THE FORECAST AREA AS
NORTHERLY LOW LEVEL FLOW DEVELOPS...BUT A DECENT F-GEN CIRCULATION
SIGNATURE FORECAST ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA
DURING THE FIRST HALF OF THE DAY. SO EXPECT A BAND OF SNOW TO BE
ONGOING SATURDAY MORNING EAST OF AN FKS-SLH LINE...WHICH SHOULD
GRADUALLY THIN DURING THE DAY AS FORCING WEAKENS AND LOW LEVEL DRY
AIR ADVECTION TAKES ITS TOLL. BUT COULD SEE ANOTHER INCH OR TWO OF
SNOW FROM CAD-APN EAST DURING THE FIRST HALF OF THE DAY.
MEANWHILE...FARTHER UPSTREAM TWO SHORT WAVE TROUGHS WILL BE MOVING
THROUGH THE PLAINS AND MIDDLE/LOWER MISSISSIPPI RIVER VALLEY.
NORTHERNMOST PIECE OF ENERGY FORECAST TO TRACK FROM IOWA AND INTO
FAR SOUTHERN LOWER MICHIGAN SATURDAY NIGHT. NORTHERN PERIPHERY OF
FORCING FIELD ASSOCIATED MAY BRING A LITTLE MORE LIGHT SNOW WITH IT
ACROSS SOUTHEAST THIRD OR SO OF THE FORECAST AREA WHERE SOME DEGREE
OF MOISTURE REMAINS IN THE LOWER PART OF THE COLUMN...AT LEAST
DURING THE EVENING HOURS. EXPECT DECREASING CLOUDS FARTHER NORTH AS
THE NIGHT PROGRESSES.
SUNDAY...DEEP LAYER SUBSIDENCE OVERSPREAD NORTHERN MICHIGAN BEHIND
SATURDAY NIGHT'S SHORT WAVE TROUGH PASSAGE...AND WITH LOW LEVEL
RIDGING/ANTICYCLONIC FLOW BUILDING INTO THE REGION SETTING UP TO BE
A NICE DAY. ONLY POTENTIAL FLY-IN-THE-OINTMENT IS SHALLOW LAKE
INDUCED CLOUDS DEVELOPING IN NORTHEAST FLOW OFF LAKE HURON. GIVEN
SHALLOW NATURE OF CBL WOULD THINK THAT ANYTHING THAT DEVELOPS WOULD
TEND TO MIX OUT WITH TIME. A COUPLE MORE NORTHERN BRANCH SHORT
WAVES APPROACH THE REGION SUNDAY NIGHT...A STRONGER WAVE FORECAST TO
TRACK ACROSS CENTRAL CANADA AND PASS NORTH OF LAKE SUPERIOR MONDAY
MORNING...AND A WEAKER PIECE OF ENERGY THAT WILL PROBABLY DIVE
SOUTHEAST INTO THE OHIO VALLEY. ASSOCIATED FORCING EXPECTED TO
BRING MORE CLOUDS INTO THE REGION SUNDAY NIGHT.
EXTENDED FORECAST (MONDAY THROUGH FRIDAY)...LONGER RANGE PATTERN
FEATURES A SPLIT FLOW PATTERN ACROSS THE PACIFIC WITH A CONTINUED
ACTIVE SOUTHERN BRANCH. GREAT LAKES REGION WILL BE FLIRTING WITH
THE SOUTHERN EDGE OF THE COLDER NORTHERN BRANCH FLOW...WITH THE MAIN
COLD AIR BOTTLED UP WELL NORTH OF THE BORDER. WORK WEEK STARTS OUT
WITH SURFACE RIDGING GIVING WAY TO FALLING PRESSURES AS ANOTHER
SOUTHERN BRANCH SHORT WAVE TROUGH SPINS UP LOW PRESSURE ACROSS THE
CENTRAL PLAINS. THIS SYSTEM WILL BRING THE NEXT SIGNIFICANT CHANCE
FOR PRECIPITATION TO THE UPPER GREAT LAKES REGION AS IT TRACKS
NORTHEAST TOWARD MICHIGAN...POSSIBLY AS EARLY AS TUESDAY THOUGH DRY
LOW LEVEL TRAJECTORIES EMANATING FROM DEPARTING SURFACE HIGH ALONG
THE EAST COAST WILL BE A FACTOR. WILL CONTINUE CURRENT FORECAST OF
INTRODUCING PRECIP STARTING TUESDAY NIGHT (AS SNOW)...AND CONTINUING
INTO WEDNESDAY WHERE WARM AIR LIFTING NORTH OUT AHEAD OF THE SYSTEM
WILL INCREASE THE CHANCES FOR MIXED PRECIP/RAIN ESPECIALLY ACROSS
LOWER MICHIGAN (AND PERHAPS SOME ELEVATED CONVECTION AS WELL).
SYSTEM FORECAST TO PULL AWAY FROM THE REGION THURSDAY...AND WILL
START THE NEW FRIDAY FORECAST OUT DRY. WILL GET SOME COLDER AIR
DROPPING INTO THE STATE IN THE WAKE OF THE MIDWEEK SYSTEM...UNSURE
IF IT WILL BE COLD ENOUGH TO GIN UP SOME LAKE CONVECTION FOR THE END
OF THE WEEK (GFS HAS BEEN BACKING AWAY FROM MAGNITUDE OF COLD AIR
WITH SUCCESSIVE MODEL RUNS). TEMPERATURES SHOULD START OUT COOL
RELATIVE TO NORMAL...WARM UP AHEAD OF MIDWEEK SYSTEM...THEN FALL OFF
AGAIN FOR THE END OF THE WEEK.
JPB
&&
.MARINE.../ISSUED AT 402 PM/
TIGHTENING PRESSURE GRADIENT DEVELOPS TONIGHT AS FRONTAL WAVE OVER
NORTH TEXAS THIS AFTERNOON LIFTS NORTHEAST TOWARD THE UPPER GREAT
LAKES...WITH WINDS ON LAKE MICHIGAN EXPECTED TO SWITCH AROUND TO
NORTH-NORTHEAST AND INCREASE TO SMALL CRAFT CRITERIA (GUSTS TO 30
KNOTS OR SO). WINDS WILL SUBSIDE ON SUNDAY AS SURFACE RIDGE NOSES
INTO THE STATE.
JPB
&&
.AVIATION.../ISSUED AT 627 PM/...VALID FOR 00Z TAFS
ANOTHER WAVE OF PRECIP WILL SPREAD NE INTO PORTIONS OF NRN LWR
MICHIGAN LATER THIS EVENING. GREATEST CHANCE OF PRECIP WILL FOCUS ON
THE SE HALF OF OUR CWA SOUTH OF A LINE FROM APN TO TVC. PRECIP TYPE
AT APN AND TVC SHOULD REMAIN ALL SNOW. MUCH OF THE PRECIP SHOULD
STAY SOUTH OF PLN. ALL OF NRN LWR MICHIGAN WILL SEE MVFR/IFR
CONDITIONS PERSIST THRU THE 24 HR TAF PERIOD. NORTH WINDS WILL
REMAIN BELOW 10 KTS THRU TONIGHT...BUT WILL THEN STRENGTHEN TO GUSTS
OF 15 TO 25 KTS BY MIDDAY SATURDAY.
RUNYAN
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR MIZ028>036-
041-042.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EST SATURDAY FOR LMZ323-342-
344>346.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 843 PM EST FRI MAR 4 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 051200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 843 PM EST FRI MAR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT A MIX OF RAIN AND FREEZING RAIN WILL MIX WITH AND EVENTUALLY CHANGE OVER TO ALL SNOW BY VERY LATE TONIGHT...MAINLY ACROSS AREAS SOUTH OF A LINE FROM FRANKFORT TO GRAYLING TO ALPENA. A SLUSHY MIX OF ICE AND SNOW WILL ACCUMULATE ON AREA ROADWAYS...ESPECIALLY SOUTH OF M-72. SEE ONGOING WINTER WEATHER ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOWFALL IS EXPECTED TO PERSIST INTO SATURDAY ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN EAST OF A FRANKFORT TO CHEBOYGAN LINE. SOME ACCUMULATION OF SNOW IS EXPECTED BETWEEN THIS EVENING AND MIDDAY SATURDAY IN THESE AREAS. ANOTHER STORM SYSTEM EXPECTED TO IMPACT THE UPPER MIDWEST AND GREAT LAKES DURING THE MIDDLE PART OF NEXT WEEK IS FORECAST AS OF NOW TO BRING ANOTHER ROUND OF MIXED PRECIPITATION TO NORTHERN MICHIGAN IN THE LATER TUESDAY/WEDNESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON WINTER WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. JPB/RUNYAN
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294324.